Alert archive / Texas / Rip Current Statements in 2021

Rip Current Statement 28, NWS Brownsville, TX

May 22, 2021Kenedy County, Texas

NWS Brownsville, TX issued this rip current statement at May 22, 2021, 1:58 AM CDT for Kenedy County, Texas. It took effect at May 22, 2021, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 22, 2021, 1:58 AM CDT (06:58 UTC)
In effect from
May 22, 2021, 7:00 AM CDT
Expired
May 22, 2021, 7:00 PM CDT
In force
12 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WHUS44 KBRO 220658
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
158 AM CDT Sat May 22 2021

TXZ256-257-351-222300-
/O.NEW.KBRO.RP.S.0028.210522T1200Z-210523T0000Z/
/O.NEW.KBRO.CF.S.0011.210522T1400Z-210522T2000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
158 AM CDT Sat May 22 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 7 AM CDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents 
  expected. For the coastal flood statement, isolated minor 
  coastal flooding expected.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...For the High Rip Current Risk, from 7 AM CDT this 
  morning through this evening. For the, from 9 AM CDT this 
  morning through this afternoon.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Beach run-up will be most likely around
  high tide. High tide today will be at 12:13 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
818 
WHUS44 KBRO 221502
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1002 AM CDT Sat May 22 2021

TXZ256-257-351-230000-
/O.CON.KBRO.CF.S.0011.000000T0000Z-210522T2000Z/
/O.CON.KBRO.RP.S.0028.000000T0000Z-210523T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
1002 AM CDT Sat May 22 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  For the Coastal Flood Statement, isolated minor coastal 
  flooding near high tide.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...For the High Rip Current Risk, until 7 PM CDT this
  evening. For the Coastal Flood Statement, until 3 PM CDT this 
  afternoon.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...Beach run-up will be most likely around
  high tide at 12:13 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this rip current statement went out at May 21, 11:52 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 21, 11:52 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1152 PM CDT Fri May 21 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions now with light winds. The RGV airports
should remain in a relatively dry and stable weather pattern
tonight and Saturday morning. A disturbance in the western Gulf is
forecast to drift north with negligible local impact. However,
could get isolated showers and even a rumble of thunder along the
coast Saturday afternoon/evening as upper weakness remains in the
area.

&&

.PREV DISCUSSION... /issued 646 PM CDT Fri May 21 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Despite the presence of the broad tropical surface low
over the western Gulf about 150 miles ESE of CRP, relatively
benign aviation weather is expected across the RGV airports
overnight tonight. The afternoon seabreeze has fired off a small
area of conv near the northern section of the Hidalgo/Starr County
line region. This isold conv will likely die off later this
evening with the loss of the afternoon surface heating. This will
leave behind generally VFR conditions. Conv associated with the
tropical low in the western Gulf of Mex will continue to drift
W-SW across the lower TX Gulf waters but should not make much
progress inland over the short term period as the tropical low in
the western Gulf of Mex is expected to continue on a general
NNW/NW movement until it moves inland over the mid/upper TX
coastline later tonight into Sat morning. This will likely keep
the RGV airports in a relatively dry and stable wx pattern over
the upcoming 24 hours with overall VFR conditions prevailing.

PREV DISCUSSION... /issued 214 PM CDT Fri May 21 2021/

SHORT TERM (Now through Saturday Night): Fairly benign weather
persists for much of Deep South Texas today while Invest 91L churns
over the northwestern Gulf. High pressure over the Tennessee and
Ohio River Valleys as well as a 500mb trough and closed low slowly
approaching from the Great Basin and Intermountain West regions will
act to pull 91L toward the middle Texas coast, likely passing well
to the north of the CWFA. The wrap-around moisture from 91L combined
with a 500mb low slowly meandering back over Deep South Texas may
lead to some isolated to widely scattered showers moving onshore as
91L approaches the Texas coast this afternoon and evening. As far as
sensible weather across inland areas is concerned, this will likely
be the only impact from 91L to the Rio Grande Valley. Subsidence in
the wake of 91L will lead to dry conditions during the day on
Saturday, while surface high pressure settles over the southeastern
US and shifts winds to southeasterly flow. The broad 500mb low over
Deep South Texas will remain nearly stationary through Saturday
night, with a few embedded disturbances in the mid-level flow
possibly leading to additional rain chances later Saturday evening
and overnight.

Looking to the coast, easterly winds over the Gulf will lead to
increasing swells this weekend, which will combine with astronomical
tides leading to some instances of minor coastal flooding. A Coastal
Flood Statement remains in effect until 3 PM today for Coastal
Cameron, Coastal Willacy, and Coastal Kenedy Counties. Trends will
be monitored for additional Coastal Flood Statements around high
tide on Saturday as well.

LONG TERM (Sunday through Friday): Mid-level low pressure
continues to sit along the lower Texas coast until a shortwave
ripple lifts low pressure northeastward on Tuesday, allowing a
mid-level ridge to begin to build across Texas through the end of
the week. Surface high pressure remains generally anchored across
the Southeastern US coast, keeping a steady stream of moisture and
east to southeasterly flow through the long term period. This
continues at least some rain chances and increased cloud cover
into Tuesday with slightly below normal temperatures. The
seabreeze may be an active convective boundary each afternoon
Sunday into Monday and potentially Tuesday. Expect drier and
warmer conditions Wednesday through Friday, with breezy
southeasterly winds as low pressure deepens across the southern
Plains.

With persistent easterly flow into early next week and increasing
astronomical tides, coastal flooding may be possible during high
tide cycles Sunday into at least Tuesday.

MARINE (Now through Saturday Night): An easterly wind fetch will
remain in place over the coastal waters leading to persistent,
building easterly swell. The elevated wave heights will maintain
SCEC conditions through much of the short term. The combined
influences of easterly winds as well as swell from Invest 91L in the
Gulf will drive wave heights higher on Saturday, when Small Craft
Advisories may be needed for much of the Gulf Waters. Conditions on
the Laguna Madre will remain relatively favorable due to light
easterly winds.

Sunday through Friday: Unsettled weather continues along the lower
Texas coast into next week with light to moderate easterly flow.
Small Craft Advisory conditions may be ongoing into Sunday, likely
persisting into Sunday night. Daily thunderstorm chances continue
into Tuesday. Marine conditions briefly improve Monday into
Wednesday before increasing southeasterly winds build seas again,
with Small Craft Caution conditions Thursday or Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  74  84  73 /  20  20  10  30
BROWNSVILLE          88  73  87  73 /  20  20  10  30
HARLINGEN            89  71  87  72 /  20  10  10  30
MCALLEN              90  72  90  73 /   0   0  10  20
RIO GRANDE CITY      93  71  92  72 /   0   0  10  10
SOUTH PADRE ISLAND   79  75  80  75 /  20  20  10  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54-BHM/66-Tomaselli
Hazardous weather outlook, May 21, 4:35 PM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
435 PM CDT Fri May 21 2021

TXZ248>257-351-353-222145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
435 PM CDT Fri May 21 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Minor coastal flooding will be possible along the lower Texas
coast late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor coastal flooding will be possible along the lower Texas
coast Saturday.

An elevated risk of rip currents is possible at the local beaches
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
435 PM CDT Fri May 21 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories may be needed across the offshore waters of
the lower Texas Coast Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:58 AM CDTCoastal Flood StatementBROKenedy13 hr
May 22, 2:08 AM CDTSmall Craft AdvisoryBRO52 hr

Nearby

Rip Current Statements in Texas, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.